MAUDE Adverse Event Report: COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Catalog Number ZSLE-20-56-ZT
Medical Device Problem Code Leak/Splash (1354)
Health Effect - Clinical Code Blood Loss (2597)
Date of Event 04/26/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.
 
Event or Problem Description
The physician inserted a 20 mm x 56 mm zenith iliac leg graft delivery system through the right common femoral artery and the graft was deployed in the right common iliac artery as per the ifu.On removal of the inner assembly from the 20fr sheath there was blood leaking from the captor valve after the valve was in the closed position.The doctor then opened the valve and inserted a coda balloon to mould the graft sealing zones.The coda balloon slowed down the leak, but it was still present.On removal of the coda balloon from the sheath it was leaking blood pretty fast so the doctor re-inserted the inner assembly of the zenith iliac leg graft through the valve to stop the leaking.This worked successfully.The inner assembly was left in the sheath until the sheath was removed from the right common femoral artery and the artery was closed with 2 proglide sutures (another manufacturer) successfully.The patient did not receive any blood products during the procedure and was in a stable condition at the end of the successful procedure.The patient did not require any additional procedures due to this occurrence.No adverse effects to the patient were reported due to this occurrence.
 
Additional Manufacturer Narrative
(b)(4).Investigation - evaluation: a review of the complaint history, functional test, device history record, instructions for use (ifu), specifications, trends and quality control was conducted during the investigation.The device is shipped with an instruction for use (ifu) that describes the intended use, specific items are addressed such as warnings, precautions and appropriate method of use for this device: endovascular stent grafting is a surgical procedure, and blood loss from various causes may occur, infrequently requiring intervention (including transfusion) to prevent adverse outcomes.It is important to monitor blood loss from the hemostatic valve throughout the procedure, but is specifically relevant during and after manipulation of the gray positioner.After the gray positioner has been removed, if blood loss is excessive, consider placing an un-inflated molding balloon or an introduction system dilator within the valve, restricting flow.The complaint device was returned therefore, an investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.Review of device history record shows no nonconforming events which could contribute to this failure mode.Based on the information provided, measures have been previously conducted to address this issue.We will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Investigation - evaluation: a review of the complaint history, functional test, device history record, instructions for use (ifu), specifications, trends, quality control and visual inspection of the returned device was conducted during the investigation.A document based investigation evaluation was also performed.There is no evidence to suggest the product was not made to specifications.Review of device history record shows no nonconforming events which could contribute to this failure mode.It should be noted there were no other reported complaints for this lot number.According to the complaint, the valve leaked excessively during the procedure.The visual inspection of the returned device confirmed two tears in the silicone discs.Two leak tests were performed on the device: with and without the dilator inserted.With the dilator inserted, the device leaked.Without the dilator, no leakage was seen.The iris valve was also noted to be non-functional.The device is shipped with instruction for use (ifu) that describe the intended use, warnings, precautions and appropriate method of use for this device: endovascular stent grafting is a surgical procedure, and blood loss from various causes may occur, infrequently requiring intervention (including transfusion) to prevent adverse outcomes.It is important to monitor blood loss from the hemostatic valve throughout the procedure, but is specifically relevant during and after manipulation of the gray positioner.After the gray positioner has been removed, if blood loss is excessive, consider placing an un-inflated molding balloon or an introduction system dilator within the valve, restricting flow.Most hemostatic valve leaks prior to implementation of updated manufacturing process measures resulted due to damage/tearing of the silicone discs.The two tears found on the discs suggest that the damage/tearing was related to oil application which likely contributed to the reported event.Other possible causes may be related to improper assembly or placement of the disc.Inserting the dilator when the hemostatic valve is locked may also increase chances of leaking.Device evaluation further noted that the iris valve was non-functional.This may have been due to insufficient or excessive glue applied, or the customer turning the hemostatic valve too many times causing the iris valve to twist which resulted in greater force to the attachment points.High force at the attachment points is likely to cause the glue to break, making the iris valve unable to rotate/close even when moved to the closed position.Though the root cause of the leak cannot be conclusively determined, the presence of the tears in the silicone discs and a manufacturing date prior to the implementation of the manufacturer's updated processes indicate that it is likely manufacturing and/or process related.We will continue to monitor for similar complaints.Measures have been previously conducted to address this failure mode.Per the quality engineering risk assessment no further action is required.

Brand Name
ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key5662532
Report Number1820334-2016-00317
Device Sequence Number16155571
Product Code MIH
UDI-Device Identifier10827002552415
UDI-Public(01)10827002552415(17)170805(10)5171682
Combination Product (Y/N)N
Initial Reporter CountryAU
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/12/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberZSLE-20-56-ZT
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date04/26/2016
Device Age20 MO
Event Location Hospital
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 04/27/2016
Supplement Date Received by ManufacturerNot provided
Not provided
Initial Report FDA Received Date05/18/2016
Supplement Report FDA Received Date12/01/2016
04/12/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Weight80